Pennsylvania, 2002

Winter Weather in Pennsylvania, December 30 to 31, 2002

December 30 to 31, 2002 · NWS PHI · 1 event in 1 county or zone

Some very light freezing rain fell across the higher terrain of Monroe County during the night of the 30th. The freezing rain preceded the passage of a warm front that moved through the region overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Some very light freezing rain fell across the higher terrain of Monroe County during the night of the 30th. The freezing rain preceded the passage of a warm front that moved through the region overnight. Temperatures rose through the night and by 1 a.m. EST on the 31st , they were above freezing throughout the county. Ice accretions on untreated surfaces was mainly trace amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 30, 2:45 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 2:45 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EST MON DEC 30 2002

WE WILL CONT WITH THE WINT WX ADVY FOR OUR THREE NRNMOST CTYS WITH
THIS FCST PKG FOR TNGT. THE PTNL FOR A WINTRY SLOP APRS TO BE INCRG
FOR OUR FAR NRN CTYS WITH THE NEXT SYS NEW YEARS DAY. NOT DEPARTING
ON THE HVY RAIN/SNOWMELT PTNL EITHER AS SYS WILL BE NEG TILTED EVEN
IF ITS GETTING KICKED OFSHR BY THE NEXT UPSTREAM SYS. GIVEN WE HAVE
THE FIRST SYS TO CONTEND WITH TNGT...WE WILL NOT BE ISSUING ANY
STATEMENTS...ETC. MDLS ARE STILL PRETTY DIVERGENT WITH THEIR LLVL
THERMAL FIELDS. OVERALL PAT CHG IS UNDER WAY WITH MORE RDGG EITHER
ALG THE W CST OR FAR WRN NOAM WITH TROFFING RETURN TO THE CNTRL/ERN
U.S. SYS APR MORE NRN STREAM IN NATURE...BUT WE/LL SEE WHAT EL NINO
HAS TO SAY ABT THAT.

FROM WWE COORD GENL MDL TREND FOR TNGT WITH RESPECT TO QPF HAS BEEN
LIGHTER. BASED ON RADAR IMAG THE ETA QPF FCST LOOKS BETTER ON THE
SRN END OF THIS SYS WITH THE GFS BETTER AT THE NRN EDGE. UPSHOT IS
TO LEAN TWD THE ETA IN OUR SRN ZNS (LEAVING THEM DRY). TEMPS HAVE
RECOVERED QUITE NICELY ACRS MUCH OF OUR CWA. AS MDL TREND HAS BEEN
TWD LIGHTER PCPN AND WITH CLDS ARRIVING JUST IN TIME TO SEAL THE
DAYTIME HEATG...CUR PLANS ARE NOT TO EXTEND THE WINT WX ADVY BEYOND
OUR THREE NRNMST ZONES. LEADING EDGE OF PCPN IS NOT REACHING THE
GROUND YET. GIVEN THE LOW CHCS FOR FZRA...SRN EDGE OF QPF FIELD AND
RESIDUAL SALT ON ROADWAYS WE WILL NOT BE ISSUING AN ADVY. FTHR NORTH
TEMPS ARE CLSR TO FRZG (STILL ARND AT MPO) AND DEWPTS ARE
LOWER...QPF S/B HEAVIER AND WE WILL CONT THE ADVY. GIVEN HOW SUSSEX
CTY TEMPS HAVE RECOVERED...WE WILL MNTN BOTH LIQUID AND FRZG PCPN
THERE. MNTN OF PCPN CUT-OFF SWD SIM TO BOTH ETA AND CAN GEM MDLS.
WE WILL BE LEANING TWD COOLER NGM MOS...ESP IN SRN ZNS AS WE ARE NOT
SOLD THAT WE WILL COMPLETELY CLOUD OVER.

MDLS ARE VERY SIM WITH CFP TMRW. BEST (OR ONLY CHCS) FOR MSRBL PCPN
SHLD BE CONFINED TO OUR NWRN ZNS AS CUR FCST INIDICATES. GIVEN ITS A
CFP WE WILL REWORD PPCN AS SHRA AND LWR POPS FROM LKLY TO CHC TO
NWRN PHL SUBURBS. MILDER GFS MAV TEMPS LOOK BETTER FOR NEW YEAR/S
EVE AS FULL SUN PTNL IS IN THE 50S TO AROUND 60. WE WILL SCALE BACK
TWD COOLER GUID SETS WHERE SNOW IS STILL ON THE GROUND NW. QPF IS
NOT EXPECTED TO BE HEAVY ENUF TO CAUSE SNOW MELT/RUN OFF PBLMS.

WE/LL CARRY A LOW EVE CHC OF SHRA AS CDFNT MOVES THRU OUR CWA. WE
WILL BE LEANG TWD COLDER NGM/ETA MOS IN NRN ZONES GIVEN PRESENT AND
UPSTREAM SNOW COVER. LESS CONIFD FTHR S AS SKIES ARE EXPECTED TO RMN
CLOUDY...BUT WILL COMP AWAY FROM WARM GFS GUID. ALL IN ALL NOT A BAD
NEW YEAR/S EVE FOR ANY ACTIVITIES.

2003 THEN STARTS INTERESTING. BIG TIMING AND THERMAL DIFS BTWN THE
ETA AND OTHER MDLS. THIS FCST PKG WILL BE LEANING TWD THE GFS
TIMING...BUT NOT TOSSING THE ETA THERMAL FIELD OUT. ETA/S LLVL
RESOLUTION IS BETTER THAN OTHER MDLS AND WHL THE TRULY ARCTIC AIR IS
LOCKED IN THE ARCTIC CIRCLE...THERE IS A PLETHORA OF SNOW ON THE
GROUND ACRS ERN CANADA. IT IS INTERESTING HOW THE GFS IS SLOWLY
WORKING ITS WAY BACK TWD SOLNS IT HAD IN THE DAY 4-8 RNG FOR THIS
EVENT. AT ANYRATE THE GOOD NEWS IS THE THREAT OF FLOODING PBLMS MAY
BE DIMINISHED ACRS NRN PARTS OF OUR CWA. THE BAD NEWS IS THE REASON
WHY. TAKING THE ETA THERMAL FIELDS VERBATIM WOULD GIVE OUR NRN ZNS
AN ICE STORM WED NGT...WHL THE GFS WOULD HAVE MOSTLY RAIN EVEN IN
MONROE CTY. THE ETA HAS WARMED ABT 2C FROM THE NGT RUN. GIVEN MDL
SKILL WITH PTYP THIS FAR AWAY...HOPEFULLY ANY OTHER PTYP WILL COME
TO FRUITION. FOR WED...WE WILL NOT TIME PCPN ACRS SRN PART OF OUR
CWA...BUT WILL SAY AFTN ELSW WITH CAT TO LKLY POPS. GIVEN PCPN
ARRIVAL TIME DURG THE AFTN...WE WON/T MNTN ANY FZRA AND LEAVE THAT
FOR LATER FCSTS OR PERIODS. AS FAR AS THE REST OF THE CWA AND
QPFWISE...FACT THAT NEXT CLSD LOW IS DIGGING INTO THE CNTRL U.S. AND
OURS WILL BE SHEARING OUT SHLD LESSEN A BIT THE HVY PCPN PTNL. BUT
(THERE/S ALWAYS A BUT) CLSD LOW WILL BE LIFTING NEG TILTLY AND SIM
EVENT ERLR THIS MONTH HAD NO PBLM WRINGING OUT THE QPF. THUS .75 TO
1.5 EVENT TOTALS NOT UNFOUNDED AND WOULD STILL LEAN TWD THE WETTER
GFS WITH THIS PKG. NOT TO COMPLICATE MATTERS WITH TNGT/S ONGOING
EVENT WE WILL HOLD OFF ON ANY SPS AND ESFS (GIVEN THIS IS 4TH/5TH
PERIOD AND DRIER MDL TRND) WITH THIS PKG. DISCONNECT BTWN THE ETA/S
THERMAL FIELDS AND ITS MOS GUID AND WE WILL BE GOING WITH COOLER GFS
MOS FOR WED/S MAX TEMPS.

NOT TOO MANY MDL CHGS BEYOND THAT FOR THE EXTDD.

MARINE: NO NEAR TERM PBLMS WILL CARRY SCA MAY BE NEEDED WITH NEW
YEAR/S DAY EVENT.

.PHI...
DE...NONE.
MD...NONE.
NJ...WINT WX ADVY FOR TNGT ZONE 1.
PA...WINT WX ADVY FOR TNGT ZONES 54/55.
MARINE...NONE.

TFG
Hazardous weather outlook, Dec 30, 5:05 AM EST, 15 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A PERIOD OF LIGHT FREEZING RAIN IS LIKELY OVER THE SOUTHERN POCONOS
AND FAR NORTHWEST NEW JERSEY THIS EVENING. A BRIEF PERIOD OF LIGHT
FREEZING RAIN IS ALSO POSSIBLE OVER THE LEHIGH VALLEY AND THE REST
OF NORTHWEST NEW JERSEY THIS EVENING. ANY ICING SHOULD BE LIGHT AND
FAIRLY BRIEF...AND NO DAMAGE TO TREES OR POWER LINES IS ANTICIPATED.
HOWEVER...EVENING TRAVEL MAY BE IMPACTED. AN ADVISORY MAY BE ISSUED
LATER TODAY.

.DAYS TWO THROUGH SEVEN...

A STORM FORECAST TO MOVE OFF THE MID ATLANTIC COAST LATE WEDNESDAY
MAY CAUSE SOME FLOODING...ESPECIALLY OF THE MORE SUSCEPTIBLE INLAND
STREAMS. IT MAY ALSO GENERATE GALE FORCE WINDS OVER MUCH OF THE
MARINE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT...AND IT MAY CAUSE
SOME MINOR TO MODERATE TIDAL FLOODING ALONG THE COAST. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS EVENING.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
December 30, 9:00 PM EST to December 31, 1:00 AM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325553.